Alert archive / Connecticut / Special Weather Statements in 2020
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 27, 2020, 6:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2020, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 27, 2020, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 49 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WWUS81 KOKX 272221
SPSOKX
Special Weather Statement
National Weather Service New York NY
621 PM EDT Thu Aug 27 2020
CTZ005-009-010-NYZ068-070-272300-
Northern Fairfield-Southern Fairfield-Southern New
Haven-Putnam-Northern Westchester-
621 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...SOUTH
CENTRAL NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM
COUNTIES...
At 621 PM EDT, a strong thunderstorm was located over Brewster,
moving east at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bridgeport, New Haven, Danbury, Milford, Shelton, Brewster, Newtown,
Mahopac, Lake Carmel, Fairfield, Stratford, Trumbull, Carmel,
Branford and Westport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4136 7314 4133 7312 4130 7307 4131 7305
4131 7301 4132 7299 4127 7278 4124 7280
4123 7289 4123 7290 4125 7292 4119 7300
4120 7305 4117 7310 4114 7309 4116 7317
4113 7321 4134 7378 4150 7369
TIME...MOT...LOC 2221Z 292DEG 44KT 4140 7364
$$
JEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 27, 5:19 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 27, 5:19 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service New York NY 519 PM EDT Thu Aug 27 2020 .SYNOPSIS... A warm front becomes stationary north of the area this afternoon into Friday. The remnants of Laura are expected to impact the area Saturday. High pressure will then build for the second half of the weekend into early next week, with high pressure remaining nearby through Tuesday. A warm front will attempt to approach the region for mid week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... **Potential for significant severe thunderstorms continues into evening** Leading supercells have moved southeast through SW CT and E LI, with reports of significant damage across portions of New Haven County. Additional severe storms are developing along the initial outflow in the Lower Hudson Valley and along the PA/NY border, and expected to sink SE through Lower Hud, NE NJ and W LI and NYC through 10pm. Initial storm mode is discrete/, with the potential for damaging to destructive winds, large hail. An isolated tornado is possible as well, particularly in vicinity of enhanced helicity/vorticity of warm front, differential heating boundaries, and river valleys. The storms are likely to organize into several clusters, bowing segments or QLCS this evening, with damaging to destructive winds being the primary threat. Isolated brief tornado threat would exists as well for much of the area. Overall, think the best time range for storms for NYC/NE NJ and W LI is 6 to 10 pm. Convection should weaken through the late evening, and clear the coast by around 11pm. Overnight lows will range from the upper 60s in outlying areas to the low to mid 70s elsewhere. There is a moderate risk of rip current development at Atlantic Ocean beaches today, although it could become high late. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The region will remain under a fast westerly upper flow, with weak high pressure sliding across SE Canada and Northern New England, and a warm front approaching the area late Friday, and then lifting ne Friday Night into early Saturday Morning as a frontal system approaches the Appalachians. With weak high pressure and offshore flow to start the day, warm airmass aloft, and ample sunshine, expect a seasonably warm day with highs well into the 80s, near 90 for NE NJ and NYC metro. Potential for shra/tsra activity developing across W/C PA in warm sector Friday afternoon to work into areas west of the Hudson River late Friday/Friday evening. An isolated strong to severe storm cant be ruled out depending on how quickly instability builds back into the region, but looks like a small window and area of threat. Any convection should weaken Friday evening as it approaches the coast. Better chance of shra/tsra activity areawide Fri Night with approach of northern stream shortwave and shearing Laura energy increasing lift and theta-e advection into the area, with focus along warm front. Potential for isolated stronger storms in marginally unstable and modestly shear environment. Subtle hint of a remnant MCV heading towards the area along warm front in CAMs, which would have to be watched for enhanced helicity and potential for rotating updrafts. There is a moderate to high risk of rip current development at Atlantic Ocean beaches on Friday. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... An upper trough and cold front will swing through on Saturday. Associated with the trough is the remnants of Laura. There still remains some uncertainty regarding how open this upper trough will become along with the expected path of the remnants of Laura. Some guidance has Laura heading south of the region, however with an approaching cold front the tropical remnant moisture from Laura will likely get entrained into and along the frontal boundary. This would potentially rainfall across the region to begin the weekend. This will lead to an increasing chance of showers and thunderstorms going through the afternoon on Saturday into Saturday evening. SPC for Saturday has the region in a Marginal to Slight risk for severe thunderstorms, with WPC having placed the area in a marginal risk of excessive rainfall for Saturday. The cold front should pivot through later Saturday night leading to a drier northerly component to the flow. Thus, high pressure is expected to build for later in the weekend for Sunday and Sunday night and into the early part of next week. After the 500 mb ridge axis passes through Tuesday or Tuesday night, the high should begin to shift offshore and this will lead to a return flow out of the south or southwest. This should lead to an increase in humidity for the middle and latter portion of next week. Questions do exist with the upper trough indicated by the NAEFS over the Upper Midwest and whether it can get further east. For now it appears that an upper level ridge will attempt to hang in along the Mid and Southeastern Atlantic coast. This would keep the area in a warm and humid regime for later next week with increasing uncertainty around precip chances. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... ***HIGH IMPACT WEATHER EVENT EXPECTED THIS AFTERNOON AND EVENING DUE TO SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS*** A wave of low pressure will move along a nearly stationary front from the mid Hudson Valley into southeastern Connecticut this afternoon into this evening accompanied by thunderstorms. Some thunderstorms will be strong to severe. If storms do become severe, gusts of 50 kt or higher are possible along with hail. Duration of these conditions would be an hour or less for any thunderstorm. Some uncertainty remains in the exact location and timing of these storms. MVFR is likely, and IFR possible, in these storms. Otherwise VFR will continue through the forecast period There is a chance of MVFR at KSWF and KGON late tonight with fog and stratus. Gusty southwest winds to 25 kt into early this evening shift to west and northwest as the frontal boundary sags through the terminals. Winds shift back to west less than 10 kt late this evening. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... There is medium to high confidence in a line of showers and thunderstorms moving in from the north this afternoon into this evening. However, timing uncertainty of 1 to 2 hours remains for any specific terminal to have thunderstorms. Amendments are likely for changing flight categories and convective timing and location. .OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY... .Friday...VFR. Chance of showers and thunderstorms in the afternoon with local MVFR. .Friday night-Saturday...Mainly VFR to start, then MVFR or lower possible with showers and tstms. .Sunday-Tuesday...VFR. A chance of afternoon thunderstorms Tuesday. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... Marginal SCA conditions this afternoon into evening for all nearshore waters with occasional 25 kt gusts. Thereafter conds are expected to remain primarily below SCA criteria into the day on Saturday, although seas could briefly approach 5 feet for several hours this evening and again on Friday morning, primarily east of Moriches Inlet. Winds and seas will increase on the ocean this weekend due to the passing remnants of Laura. Conditions are expected to remain blw sca lvls on Mon, but may creep up close to advy lvls on the ocean on Tue. && .HYDROLOGY... Localized flash flood threat into evening with any training convection, otherwise mainly a minor urban and poor drainage flood threat with expected faster movement of storms. The remnants of Laura are progged to impact the area in the Sat-Sat ngt time period. 1-2 inches of rain are possible, which could lead to some minor urban and poor drainage flooding. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/NV NEAR TERM...NV SHORT TERM...NV LONG TERM...JE AVIATION...MET MARINE...JE/NV HYDROLOGY...JE/NV
Hazardous weather outlook, Aug 27, 4:49 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service New York NY 449 PM EDT Thu Aug 27 2020 NJZ002-004-006-103>108-NYZ072>075-176>179-282100- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 449 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. The Storm Prediction Center continues the area in an enhanced risk for severe thunderstorms into this evening. Severe thunderstorms are possible with damaging to destructive wind gusts the primary threat. Large hail and an isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ067>071-078>081-282100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 449 PM EDT Thu Aug 27 2020 ...TORNADO WATCH 457 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-340-345-350-353-282100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 449 PM EDT Thu Aug 27 2020 ...TORNADO WATCH 457 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-355-282100- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 449 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The Storm Prediction Center continues the area in an enhanced risk for severe thunderstorms into this evening. Severe thunderstorms are possible with damaging to destructive wind gusts the primary threat. Large hail and an isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Aug 27, 6:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
608 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG WESTPORT 41.12N 73.35W
08/27/2020 FAIRFIELD CT FIRE DEPT/RESCUE
*** 1 INJ *** TREES DOWN AND WIRES ON CAR WITH PEOPLE
TRAPPED ON WILTON ROAD. ONE PERSON ATTEMPTED TO EXIT AND
WAS SHOCKED.
&&
MWLocal storm report, Aug 27, 6:09 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
609 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG WILTON 41.18N 73.42W
08/27/2020 FAIRFIELD CT LAW ENFORCEMENT
TREES DOWN ON DANBURY RD
&&
MWLocal storm report, Aug 27, 6:11 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
611 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG SOUTH SALEM 41.27N 73.55W
08/27/2020 WESTCHESTER NY LAW ENFORCEMENT
TREE DOWN ON NY-123 NORTH OF ELMWOOD ROAD.
&&
MWLocal storm report, Aug 27, 6:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
612 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG WESTPORT 41.12N 73.35W
08/27/2020 FAIRFIELD CT LAW ENFORCEMENT
POWER POLES DOWN ON OLD HILL ROAD. ROAD IS CLOSED.
&&
MWSpecial weather statement, Aug 27, 6:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service New York NY
619 PM EDT Thu Aug 27 2020
NYZ079-081-272300-
Southeast Suffolk-Northeast Suffolk-
619 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 619 PM EDT, a strong thunderstorm was located near Calverton, or
near Manorville, moving southeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Riverhead, Southhampton, Manorville, Westhampton, Mattituck,
Calverton, Shinnecock Hills, Quogue, Flanders, Hampton Bays,
Jamesport, Laurel, Montauk Highway, East Quogue and
Remsenburg-speonk.
LAT...LON 4084 7288 4099 7273 4100 7264 4103 7258
4089 7229 4083 7246 4076 7271
TIME...MOT...LOC 2219Z 298DEG 50KT 4088 7274
DBRSpecial weather statement, Aug 27, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
621 PM EDT Thu Aug 27 2020
CTZ005-009-010-NYZ068-070-272300-
Northern Fairfield-Southern Fairfield-Southern New
Haven-Putnam-Northern Westchester-
621 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...SOUTH
CENTRAL NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM
COUNTIES...
At 621 PM EDT, a strong thunderstorm was located over Brewster,
moving east at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bridgeport, New Haven, Danbury, Milford, Shelton, Brewster, Newtown,
Mahopac, Lake Carmel, Fairfield, Stratford, Trumbull, Carmel,
Branford and Westport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4136 7314 4133 7312 4130 7307 4131 7305
4131 7301 4132 7299 4127 7278 4124 7280
4123 7289 4123 7290 4125 7292 4119 7300
4120 7305 4117 7310 4114 7309 4116 7317
4113 7321 4134 7378 4150 7369
TIME...MOT...LOC 2221Z 292DEG 44KT 4140 7364
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:17 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 58 min |
| Aug 27, 3:49 PM EDT | Special Weather Statement | OKX | Orange | 41 min |
| Aug 27, 4:05 PM EDT | Special Marine Warning | OKX | 55 min | |
| Aug 27, 4:09 PM EDT | Areal Flood Advisory | OKX | Suffolk | 96 min |
| Aug 27, 4:11 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 64 min |
| Aug 27, 4:20 PM EDT | Special Weather Statement | OKX | Putnam | 25 min |
| Aug 27, 4:27 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Westchester | 48 min |
| Aug 27, 4:33 PM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 27, 4:34 PM EDT | Special Weather Statement | OKX | Orange | 41 min |
| Aug 27, 4:49 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 41 min |
| Aug 27, 5:12 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 48 min |
| Aug 27, 5:20 PM EDT | Special Marine Warning | OKX | 40 min | |
| Aug 27, 5:29 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 46 min |
| Aug 27, 5:49 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Westchester | 116 min |
| Aug 27, 5:58 PM EDT | Special Marine Warning | OKX | 47 min | |
| Aug 27, 5:59 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 27 min |
| Aug 27, 6:03 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 57 min |
| Aug 27, 6:19 PM EDT | Special Weather Statement | OKX | Suffolk | 41 min |
| Aug 27, 6:36 PM EDT | Special Weather Statement | OKX | Suffolk | 54 min |
| Aug 27, 6:48 PM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 27, 6:52 PM EDT | Special Marine Warning | OKX | 53 min | |
| Aug 27, 6:54 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 51 min |
| Aug 27, 7:03 PM EDT | Special Weather Statement | OKX | Orange, Rockland, Westchester | 42 min |
| Aug 27, 7:09 PM EDT | Special Weather Statement | OKX | Suffolk | 51 min |
| Aug 27, 7:21 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 39 min |
| Aug 27, 7:26 PM EDT | Special Marine Warning | OKX | 64 min | |
| Aug 27, 7:27 PM EDT | Special Weather Statement | OKX | Bronx, Kings, New York | 48 min |
| Aug 27, 7:33 PM EDT | Special Marine Warning | OKX | 87 min | |
| Aug 27, 7:34 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, New York, Queens, Westchester | 41 min |
| Aug 27, 7:39 PM EDT | Special Marine Warning | OKX | 53 min | |
| Aug 27, 7:44 PM EDT | Special Weather Statement | OKX | Suffolk | 46 min |
| Aug 27, 7:52 PM EDT | Special Marine Warning | OKX | 39 min | |
| Aug 27, 4:00 PM EDT | Tornado Warning | OKX | Naugatuck Valley Planning Region | 30 min |
| Aug 27, 4:40 PM EDT | Special Weather Statement | OKX | 50 min | |
| Aug 27, 5:20 PM EDT | Special Weather Statement | OKX | 40 min |
Nearby
Special Weather Statements in Connecticut, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.